Louisiana, 2009

Hail and Damaging Winds in Louisiana, April 2, 2009

April 2, 2009 · NWS SHV · 8 events in 5 counties and zones

A strong area of low pressure in the upper levels of the atmosphere across the Oklahoma and Texas Panhandle region moved into the southern plains during the morning of April 2nd. resulted in strong to severe thunderstorms across portions of the region along and ahead of a strong cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong area of low pressure in the upper levels of the atmosphere across the Oklahoma and Texas Panhandle region moved into the southern plains during the morning of April 2nd. This system...along with the development of a strong low level jet...resulted in strong to severe thunderstorms across portions of the region along and ahead of a strong cold front. The pressure gradient was very strong behind the front as well producing strong wind gusts which produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 2, 7:12 AM CST, 30 minutes earlier.

Area forecast discussion, Apr 2, 7:12 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 AM CDT THU APR 2 2009

.DISCUSSION...

HAVE UPDATED THE ZONES TO REMOVE SEVERE THUNDERSTORM WATCH NUMBER
102 FOR PARTS OF EAST TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  42  71  51  75 / 100   0   0   0  10
MLU  73  43  69  48  77 / 100  20   0   0  10
DEQ  66  35  69  46  76 /  70  20   0   0  10
TXK  68  39  70  49  76 / 100  20   0   0  10
ELD  71  41  71  46  77 / 100  20   0   0  10
TYR  70  42  73  53  77 / 100   0   0   0  10
GGG  71  41  72  51  75 / 100   0   0   0  10
LFK  74  42  75  51  79 / 100   0   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

06
Hazardous weather outlook, Apr 2, 6:01 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 AM CDT THU APR 2 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
701 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST AND
NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE SPREADING EAST OVER THE LOWER
HALF OF NORTHEAST TEXAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA AND SOUTHWEST ARKANSAS THIS MORNING FOLLOWED BY
RAIN AND EMBEDDED SHOWERS. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE AND PRODUCE ISOLATED LARGE HAIL AND STRONG AND GUSTY WINDS.
LOCALLY HEAVY RAIN MAY ALSO OCCUR. BY MID DAY THE RAIN WILL BE
TAPERING OFF FROM WEST TO EAST AS DRIER AIR ON THE SURFACE AND
ALOFT SPREAD EAST INTO THE FOUR STATE REGION. THE THREAT FOR
SEVERE WEATHER SHIFTS TO THE FAR EAST AHEAD OF THE SURFACE
COLD FRONT OVER PARTS OF SOUTH CENTRAL ARKANSAS AND NORTH CENTRAL
LOUISIANA. A LAKE WIND ADVISORY WILL BE IN EFFECT FROM 10 AM
CDT THIS MORNING UNTIL 11 PM CDT TONIGHT WITH WINDS OF 15 TO 25 MPH
WITH HIGHER GUSTS TO 30 TO 35 MPH...WITH SOME WINDS
INCREASING TO 20 TO 23 MPH WITH GUSTS TO NEAR 35 TO 40
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER COLD FRONT WILL MOVE INTO THE AREA DURING THE
WEEKEND RETURNING RAIN CHANCES...WITH ANOTHER ROUND OF RAIN
RETURNING NEAR MID WEEK. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...WILL BE NEEDED ACROSS PARTS OF
EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST AND NORTH CENTRAL
LOUISIANA THROUGH THE AFTERNOON.

06

In the hours before

Special weather statement, Apr 2, 4:12 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 AM CDT THU APR 2 2009

TXZ108>112-124-125-021115-
CAMP-CASS-FRANKLIN-MORRIS-TITUS-UPSHUR-WOOD-
512 AM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 615 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     TITUS...FRANKLIN...MORRIS...CASS...CAMP...WOOD AND UPSHUR...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...COOKVILLE...DAINGERFIELD...LEESBURG...MOUNT PLEASANT...
     NAPLES...NEWSOME...OMAHA...PITTSBURG...ROCKY BRANCH AND
     SCROGGINS...

AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SCROGGINS...OR 9 MILES SOUTHEAST
OF WINNSBORO...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

05
Special weather statement, Apr 2, 6:12 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
712 AM CDT THU APR 2 2009

ARZ060-061-071-021300-
HEMPSTEAD-LAFAYETTE-NEVADA-
712 AM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 800 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NEVADA...HEMPSTEAD AND LAFAYETTE...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...BLUFF CITY...BODCAW...EMMET...HOPE...PERRYTOWN AND
     PRESCOTT...

AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF HOPE...MOVING NORTHEAST AT 45
MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

05
Special weather statement, Apr 2, 7:25 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 AM CDT THU APR 2 2009

LAZ011-017-018-021430-
NATCHITOCHES-RED RIVER-SABINE-
825 AM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 930 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...NATCHITOCHES AND SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI...COUSHATTA AND NATCHITOCHES...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 9 MILES FROM SOUTHERN RED RIVER PARISH
TO NEAR FLORIEN IN SABINE PARISH...MOVING NORTHEAST AT 70 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

03
Special weather statement, Apr 2, 7:29 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 AM CDT THU APR 2 2009

LAZ011-017-018-021430-
NATCHITOCHES-RED RIVER-SABINE-
829 AM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 930 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...NATCHITOCHES AND SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI...COUSHATTA AND NATCHITOCHES...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 9 MILES FROM SOUTHERN RED RIVER PARISH
TO NEAR FLORIEN IN SABINE PARISH...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Hail, Natchitoches

When
April 2, 7:42 AM CST
Where
Natchitoches County, 2.38 mi NNE of Vowells Mill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.630, -93.260

Thunderstorm Wind, Grant

When
April 2, 8:28 AM CST
Where
Grant County, Dry Prong
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.580, -92.530

Several trees were downed across portions of Grant Parish.

Hail, Ouachita

When
April 2, 8:45 AM CST
Where
Ouachita County, 1.35 mi ENE of Steven
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.510, -92.150

Hail, Ouachita

When
April 2, 8:51 AM CST
Where
Ouachita County, 1.35 mi ESE of Kiroli Woods
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.540, -92.150

Hail reported along Hwy. 143.

Thunderstorm Wind, Caldwell

When
April 2, 8:52 AM CST
Where
Caldwell County, Columbia
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.100, -92.080

A few trees were downed in Columbia, Louisiana.

Thunderstorm Wind, Caldwell

When
April 2, 8:55 AM CST
Where
Caldwell County, 5.44 mi ENE of Cotton Plant
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.140, -92.190

Trees and powerlines were reported down along Hwy. 4.

Hail, Caldwell

When
April 2, 8:56 AM CST
Where
Caldwell County, 3.62 mi NW of Columbia Hgts
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.120, -92.140

Hail fell in the community of Riverton which cracked the windshield of a sheriff's deputy vehicle.

Strong Wind, Caddo

When
April 2, 1:15 PM CST to 2:15 PM CST
Where
Caddo forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Non-thunderstorm winds behind a strong cold front downed a tree in Shreveport which fell across a house in the south part of town. Another tree was downed on a home on the 4100 block of Baltimore Street. There were no reports of injuries. Another tree was downed in the 500 block of Pierremont Road which blocked the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160006, 160007, 160008, 160009, 160012, 160010, 160011, 160013.